Monday, May 16, 2011

How long does this mini series last?

Oh, the ongoing episodes of this exciting mini series: The Life of a Transplant Patient. I feel like I'm living my own reality TV show. Just to clarify how disturbing that thought is to me, I'll go on record as stating that I watch absolutely no reality TV shows. None. Maybe my punishment for this lack of participation in what I think is a rather peculiar aspect of American culture is to never see a final episode.

I officially have chronic Graft vs. Host Disease (GVHD), an extended version of acute GVHD, which occurs within the first three months after transplant.  At my stage in the game (over 6 months), flare ups are labeled as chronic and the treatment schedule is longer.  Instead of tapering off the steroids every five days I'll be cutting back every two or three months.  This news did not make me a happy camper.  Because of this latest skin rash, I'm back on higher doses of Prednisone, causing me to be more susceptible to infections and viruses.  Consequently, adding insult to injury, I found out last week that the dreaded CMV virus is back.  This took away all camp happiness completely.  The tremors aren't going away anytime soon either.  Only after I stop the Prednisone will I be able to, again slowly, taper off the anti-rejection medicine that is causing them.  Might as well take away my last S'More!

In the meantime, I had an upper GI endoscopy to see if there's a concrete reason I've been nauseous and unable to eat well for the last six months.  Nope.  No concrete reason.  Everything came back negative.  It's good that I don't have GVHD or CMV or other viruses in my stomach, but it's not good that there's no clear course of action as to how to treat my symptoms.  The best guess is that my tummy troubles are caused by all the medications I'm taking.  My docs aren't likely to cut back on any of them for awhile since I have chronic GVHD and active CMV. 
In one of my "Why is this so hard?" moments, I called my friend Keith (I mentioned him in my last post), who is a two-time transplant patient.  He said, "Think of it as re-booting. Sometimes you need new software (medications) to keep the screen from going blue...."  There's no way I could have said it better.  It was exactly what I needed to hear.  He took my microscopic vision and gave me back the big picture.

I am confident that this mini series will come to an end, my screen will not go blue, and I will be a happy camper again soon (not to mix too many metaphors in one post).  There's just no other acceptable outcome. I have too much to do and my legs will only go in one direction:  forward....



No comments:

Post a Comment

If you don't have a Google email account and you don't know which "profile" to choose, select the Anonymous option. If you'd like your name to appear, you may sign your comment. Thank you!